Skin Reactions

Increased Sensitivity to Sunlight (Photosensitivity)

Some cancer medications can increase skin’s sensitivity to light, known as photosensitivity. The combination of sunlight and certain medications or substances often leads to skin inflammation and redness, similar to a sunburn.

If your doctor indicates that photosensitivity could be a side effect of your cancer treatment, you should protect yourself from the sun by using sunscreen and wearing protective clothing when you go out into the sunlight. If your skin is already red and painful, your doctor may prescribe a topical corticosteroid and recommend anti-inflammatory medications, such as ibuprofen or naproxen.

Physical sunscreens are the best protection from the sun. They have millions of particles of minerals that act like mirrors to reflect the sun’s rays. Use a broad-spectrum sunscreen with a sun protection factor (SPF) of at least 15, and look for titanium dioxide or zinc oxide on the label of the bottle. Apply it generously (about an ounce for the entire body) over exposed areas every two hours—more frequently if you are swimming or sweating.

Medications associated with photosensitivity:

  • capecitabine (Xeloda)
  • cetuximab (Erbitux)
  • docetaxel (Taxotere)
  • doxorubicin (Adriamycin, Doxil)
  • eribulin (Halaven)
  • erlotinib (Tarceva)
  • lapatinib (Tykerb)
  • paclitaxel (Taxol, Abraxane)
  • panitumumab (Vectibix)

 

Previous Next

 

 



Register Now! Sign Up For Our Free E-Newletter!

Read Inspiring Cancer Survivor Stories

Order Your Guides Here